North Dakota, 2016

High Wind in North Dakota, June 17, 2016

June 17, 2016 · NWS FGF · 4 events in 4 counties and zones

High sustained winds formed behind an area of departing convection, in an event known as a wake low. Many tree branches were blown down at Arvilla and a 59 mph wind gust was measured at the Grand Forks Air Force Base.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

High sustained winds formed behind an area of departing convection, in an event known as a wake low. Many tree branches were blown down at Arvilla and a 59 mph wind gust was measured at the Grand Forks Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 5:21 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 5:21 AM CST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
621 AM CDT FRI JUN 17 2016

.UPDATE...
Issued at 615 AM CDT Fri Jun 17 2016

Current radar showing three cells associated with storm what has
moved along the I 94 corridor throughout the night now moving into
western FA, with northernmost cell intensifying. Cells have been
moving along tight Theta e gradient and now shifting northeast
along the gradient. More development now beginning along SFC
trough from Kittson Co southwest into Devils Lake. Will increase
POPs for northeastern ND and far northwest MN. Per discussion with
SPC, cells are moving into shearless environment and further
eastward expansion of watch is not anticipated although there
certainly will be some strong to severe storms along the boundary
through the mid morning, decreasing in intensity as the move to
the northeast.

&&

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Fri Jun 17 2016

Current surface analysis shows a sfc low over central SD with an
inverted trough extended through Devils Lake...roughly aligned
with axis of a theta e ridge. QLCS is moving along the I 94
corridor between Bismarck and Dickinson, progged to be just west
of our FA by 1130Z pending possible acceleration of forward
propagation. While elevated convection, bowing nature of line of
storms indicating wind will be a significant threat as it
approaches SW ND. DCAPEs across southern ND are in the 1300 to
1500 range.  94 mph winds have been reported near Dickinson. Will
bring scattered showers into Valley City around 09Z, keeping POPs
lower north of Highway 2 although experimental HRRR does bring
highest POPs further north than radar trends. Expect to see
eastern ND begin to clear out in the afternoon with line of storms
exiting eastern zones by late afternoon.

For the early morning, there is also a cluster of storms (likely
severe) just north of the international border moving east
northeast and the strongest storms will remain in southern MB,
however will see isolated storms across northeastern ND in the
early morning hours.

SW flow pattern aloft with SFC high pressure over far
northeastern ND should limit precip across the northern FA.
However, a warm front across southeastern SD into southwestern MN
will lift north early Saturday morning with convection forming
across east central SD this evening. NAM dry with this system but
does bring precip across the north after 09Z with a short wave
moving out of eastern MT into the northern valley Sat morning. GFS
this evening shows more pronounced warm frontal boundary
stretching from SFC low over s central SD through Grant Co MN and
into Otter Tail Co, with convection significantly further north
than NAM shows. Northern two thirds of CWA is dry with northeast
SFC flow, however expands north into the Grand Forks and Thief
River Falls areas by 12Z. Deep layer shear in vcnty of sfc
boundary only in the 20 to 30 kt range with best shear well to the
west in central and western ND. Overall GFS better represents SREF
for tonight and will use model blend for overnight period. As
Scattered storms will increase from south to north on Saturday as
the boundary lifts northward.

.LONG TERM...(Saturday through Thursday)
Issued at 336 AM CDT Fri Jun 17 2016

Saturday night into Sunday evening...A boundary along the
international border will be the focus for more convection as a SFC
low moves quickly across ND Sat night into Sun afternoon. Primary
threat for convection Sat night will be along and north of the
international border. Deep layer shear should be much higher (40
to 50 knots), mainly north of Hwy 2 along the boundary, and a few
strong or severe thunderstorms are possible mainly after midnight.
SPC Day 2 has a slight risk for northern tier of counties along
warm frontal boundary and Day 3 has a slight risk for storms
developing ahead of cold FROPA Sunday afternoon. NAM PWAT values
for the 06Z to 12Z timeframe continue to be in the 1.8 to 1.9 inch
range along the international border. HPC Day 3 Excessive Rainfall
is in a slight risk for exceeding FFG late Sat night. Strong warm
advection into the warm sector on Sunday will result in daytime
highs in the 80s, close to 90 across the far south, with Monday
highs falling into the mid 70s behind Sunday's cold FROPA.
Clearing skies Monday night and cooler air will bring overnight
lows in the mid 50s.

Monday-Thursday...Northwest flow pattern will develop as mid/upper
ridging amplifies across the Rockies, leading to relatively dry
weather with seasonable temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 622 AM CDT Fri Jun 17 2016

Primary aviation concern this morning will be convection along a
surface boundary extending from NW Minnesota to the
southwest through Devils Lake. DVL will see morning convection
dissipating by late morning while GFK and TVF will see cells to
the north and northwest, with some storms over GFK possible by
13Z. FAR and BJI may see storms late in the afternoon but
confidence too low to mention in TAFs at this time. Expect VFR
conds outside of storms.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...Speicher
LONG TERM...Makowski/Speicher
AVIATION...Speicher
Hazardous weather outlook, Jun 17, 4:17 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 AM CDT FRI JUN 17 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
517 AM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS
MORNING. THUNDERSTORMS ARE DEVELOPING ALONG A TROUGH OF LOW
PRESSURE ACROSS CENTRAL AND NORTHEAST NORTH DAKOTA. THE STORMS
WILL MOVE INTO EASTERN NORTH DAKOTA BY EARLY MORNING. THERE IS A
RISK OF SEVERE STORMS WITH DAMAGING WINDS THE MAIN THREAT,
ESPECIALLY ALONG INTERSTATE 94 AND ALONG THE INTERNATIONAL BORDER.
MORE STORMS MAY DEVELOP LATE TONIGHT, WITH THE MAIN THREAT FOR
NOCTURNAL SEVERE STORMS BEING SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CONTINUATION OF AN ACTIVE PATTERN IS EXPECTED THROUGH THE
WEEKEND, WITH A SLIGHT RISK FOR SEVERE STORMS LATE SATURDAY NIGHT
THROUGH SUNDAY. THE THREAT IS MAINLY ALONG THE INTERNATIONAL
BORDER SATURDAY NIGHT AND EAST OF THE VALLEY ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPEICHER

In the hours before

Local storm report, Jun 17, 7:17 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
817 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     TSTM WND GST     3 W INKSTER             48.15N 97.71W
06/17/2016  M67.00 MPH       GRAND FORKS        ND   MESONET

            MEASURED AT INKSTER NDAWN SITE.

&&

JKAISER
Local storm report, Jun 17, 7:21 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     NIAGARA                 48.00N 97.87W
06/17/2016                   GRAND FORKS        ND   AMATEUR RADIO

            REPORTS OF TREES AND POWER LINES DOWN. TIME ESTIMATED
            FROM RADAR.

&&

JAM
Local storm report, Jun 17, 7:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
823 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     TSTM WND GST     1 ESE LOGAN CENTER      47.80N 97.80W
06/17/2016  M60.00 MPH       GRAND FORKS        ND   MESONET

            PEAK WIND MEASURED AT A HOME WEATHER STATION.

&&

JKAISER
Local storm report, Jun 17, 7:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
826 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     TSTM WND DMG     6 SW OBERON             47.86N 99.30W
06/17/2016                   BENSON             ND   PUBLIC

            POLE BARN TAKEN DOWN BY WINDS.

&&

JR
Local storm report, Jun 17, 7:27 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
827 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     TSTM WND GST     4 S DEVILS LAKE         48.05N 98.87W
06/17/2016  M63 MPH          RAMSEY             ND   MESONET

            PEAK WIND MEASURED AT THE HWY 20 RWIS SITE ON DEVILS
            LAKE.

&&

JKAISER
Local storm report, Jun 17, 7:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     TSTM WND GST     2 N TABOR               48.11N 96.86W
06/17/2016  M80 MPH          POLK               MN   MESONET

            PEAK WINDS MEASURED AT A HOME WEATHER STATION.

&&

JKAISER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Western Walsh

When
June 17, 7:30 AM CST to 8:30 AM CST
Where
Western Walsh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Nelson

When
June 17, 7:30 AM CST to 8:30 AM CST
Where
Nelson forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

High Wind, Eastern Walsh

When
June 17, 8:00 AM CST to 9:00 AM CST
Where
Eastern Walsh forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

High Wind, Grand Forks

When
June 17, 8:00 AM CST to 9:00 AM CST
Where
Grand Forks forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630531, 630532, 630533, 630534.